Illinois, 2005

Hail in Illinois, May 19, 2005

May 19, 2005 · NWS LSX · 3 events in 1 county or zone

The County Sheriff reported 1 inch hail in Wilsonville. Amateur radio spotters reported 3/4 inch hail in Staunton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Sheriff reported 1 inch hail in Wilsonville. Amateur radio spotters reported 3/4 inch hail in Staunton. A storm spotter reported 3/4 inch hail in Benld.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 12:45 PM CST, 8 hours 35 minutes earlier.

Area forecast discussion, May 19, 12:45 PM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU MAY 19 2005

.DISCUSSION...
SCT TSRA OVR THE SERN PTN OF THE CWA ATTM ALNG A SFC TROF AND IN
REGION OF FAVORABLE TEMP AND MOISTURE ADVCTN ALNG AXIS OF 25 KT SWLY
LLJ.  MSAS DATA AT 18Z SHOWS SFC LI VALUES HAVE DROPPED TO -6 TO -7
ALNG THE SFC TROF...ALTHOUGH THE BEST SFC MOISTURE CNVG ALNG THIS
TROF IS MAINLY E OF THE CWA.  MOST OF THESE TSRA SHOULD PUSH SE OF
THE CWA LTR THIS AFTN.  ANOTHER ROUND OF SCT TSRA SHOULD DVLP AND
MOVE THRU THE CWA THIS EVNG ALNG/AHD OF CDFNT WHICH CURRENTLY EXTDS
FM SFC LOW OVR WRN WI SW THRU NWRN MO.  THIS CDFNT WILL MOV SEWD
THRU THE CWA AS MID-UPR LVL LOW OVR WRN WI MOVS SEWD THRU NERN IL
AND INTO IN WITH A RELATIVELY STG VORT MAX ON THE WRN PERIPHERY OF
THE LOW MOVG SEWD THRU IL.  SCT TSRA HAVE ALREADY DVLPD OVR ERN IA
AND NRN IL ALNG AND AHD OF THIS CDFNT.  A FEW SVR TSRA POSSIBLE THIS
EVNG AS DP LYR SHEAR INCRS AS MID LVL WND MAX ON THE WRN PTN OF THE
MID-UPR LVL LOW MOVS SEWD THRU THE AREA AND COLDER MID LVL TEMPS
DESTABILIZE ATMOSPHERE.  ETA MDL SHOWS PLENTY OF LOW-MID LVL
MOISTURE AND INSTABILITY CONTS INTO LATE TGT ALNG THIS CDFNT WITH K
INDICES OF ARND 40 AND SFC LI VALUES OF ARND -6 JUST SW OF STL AT
06Z FRI.  PLAN TO PUT THE HIGHEST POPS OVR THE SRN AND ERN PTN OF
THE CWA TGT.  PCPN SHOULD MOV SE OF THE CWA BY SAT MRNG AS MID-UPR
LVL TROF AXIS MOVS SE OF THE CWA AND 850 MB CAA INCRS OVR CWA BHND
850 MB LOW AND 850 MB DWPTS DCRS FM NW TO SE.  SHOULD SEE SCT
DIURNAL CU TOMORROW...IT APRS THAT THE GFS MDL IS A LTL OVERDONE
WITH LOW LVL MOISTURE AND HENCE A LTL TOO COOL ON MAX TEMPS.  NEXT
CHC OF PCPN SAT NGT AND SUN...ALTHOUGH I WILL KEEP POPS FAIRLY LOW
AS BEST POTENTIAL OF CONVECTION SHOULD BE NE OF THE CWA CLOSER TO
MID-UPR LVL TROF AND WHERE STGST 850 MB WAA...THETA E ADVCTN AND
MOISTURE CNVG ON NOSE OF SWLY LLJ WILL EXIST...AND ALSO SW OF CWA NR
SFC WAVE ALNG CDFNT.  ETA MDL DEPICTS ONLY WK SFC MOISTURE CNVG OVR
CWA ALNG CDFNT ON SUN AS IT MOVS SEWD THRU THE AREA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

GKS
Hazardous weather outlook, May 19, 2:41 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT THU MAY 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
341 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT. A WIND SHIFT BOUNDARY ACROSS SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS WILL BE THE FOCUS FOR THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS.  FURTHER NORTH...A COLD FRONT WILL MOVE SOUTHEAST OUT
OF IOWA INTO NORTHERN MISSOURI AND WESTERN ILLINOIS THIS EVENING...
SERVING AS A FOCUS FOR ADDITIONAL THUNDERSTORMS.  ANY OF THE
STORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS ON SATURDAY NIGHT...AND ACROSS THE ENTIRE AREA
ON SUNDAY.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION MIDWEEK BRINGING A
CHANCE OF THUNDERSTORMS ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

GLASS

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Macoupin

When
May 19, 9:20 PM CST
Where
Macoupin County, Wilsonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -89.850

Hail, Macoupin

When
May 19, 9:30 PM CST
Where
Macoupin County, Staunton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.017, -89.783

Hail, Macoupin

When
May 19, 9:30 PM CST
Where
Macoupin County, Benld
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -89.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445727, 5445728, 5445729.